Abstract and Introduction
Background: This case demonstrates the severe electrolyte derangements that may present after a common therapy such as a bowel preparation for an outpatient procedure and the rare yet potential detrimental outcomes of those abnormalities. It also highlights the implications of long QT syndrome regarding pharmacology and treatment.
Case Presentation: We present a case of 48 year-old female with severe electrolyte derangements and long QT syndrome (LQTS) leading to Torsades de Pointes (TdP), pulseless ventricular fibrillation, and unsynchronized defibrillation in the post anesthesia care unit (PACU) after uneventful upper and lower endoscopy. This led to an unanticipated intensive care unit admission for aggressive electrolyte repletion, cardiology consultation, and implantable cardioverter defibrillator (ICD) placement.
Conclusions: This is a rare presentation after an outpatient procedure that would have had a detrimental outcome if not promptly diagnosed and treated appropriately. Therefore, we aim to provide further insight into the diagnosis and treatment of severe hypokalemia and long QT syndrome resulting in Torsades de Pointes and ventricular fibrillation.
BMC Anesthesiol. 2021;21(302) © 2021 BioMed Central, Ltd.